Immune hemolytic anemia associated with drug therapy

Blood Rev. Jul-Sep 2010;24(4-5):143-50. doi: 10.1016/j.blre.2010.06.004. Epub 2010 Jul 21.

Abstract

Drug-induced immune hemolytic anemia (DIIHA) is rare; it can be mild or associated with acute severe hemolytic anemia (HA) and death. About 125 drugs have been implicated as the cause. The HA can be caused by drug-independent antibodies that are indistinguishable, in vitro and in vivo, from autoantibodies causing idiopathic warm type autoimmune hemolytic anemia (AIHA). More commonly, the antibodies are drug-dependent (i.e., will only react in vitro in the presence of the drug). The most common drugs to cause DIIHA are anti-microbials (e.g., cefotetan, ceftriaxone and piperacillin), which are associated with drug-dependent antibodies. The most common drug to cause AIHA is fludarabine. Finding out which drug is causing the problem and stopping that drug is the first approach to therapy. It is not easy to identify the drug interactions accurately in vitro; laboratories specializing in this area can be of great help.

Publication types

  • Review

MeSH terms

  • Anemia, Hemolytic, Autoimmune / chemically induced*
  • Anemia, Hemolytic, Autoimmune / diagnosis
  • Anemia, Hemolytic, Autoimmune / therapy
  • Anti-Infective Agents / adverse effects
  • Humans
  • Vidarabine / adverse effects
  • Vidarabine / analogs & derivatives

Substances

  • Anti-Infective Agents
  • Vidarabine
  • fludarabine